clostridium%20difficile%20infection
CLOSTRIDIOIDES DIFFICILE INFECTION
Clostridioides (formerly Clostridium) difficile infection is commonly associated with antibiotic treatment and is one of the most common nosocomial infections.
Symptoms usually start on days 2-3 of antibiotic treatment, but may also occur up to 8-12 weeks after discontinuation of antibiotics.
Discontinuation of antibiotics may be the only measure needed for patients with only mild diarrhea, no fever, no abdominal pain nor a high WBC count.
Cessation of antibiotics allows for reconstitution of the normal colonic microflora and markedly reduces risk of recurrence.

Clostridium%20difficile%20infection Signs and Symptoms

Introduction

  • Clostridioides (formerly Clostridiumdifficile infection is commonly associated with antibiotic treatment and is one of the most common nosocomial infections

Signs and Symptoms

  • Symptoms usually start on days 2-3 of antibiotic treatment, but may also occur up to 8-12 weeks after discontinuation of antibiotics
    • Acute diarrhea in an inpatient of ≥3 loose stools in ≤24 hours and in an outpatient of ≥3 loose stools in 24 hours for at least 2 consecutive days or ≥8 loose stools in 48 hours 
    • Worsening of chronic diarrhea 
    • Increasing output from an ostomy site after a recent antibiotic use 
    • Severe pain and abdominal distension after an episode of diarrhea with no current stool output may indicate ileus or toxic megacolon

Risk Factors

  • Antibiotic therapy
    • Antibiotics most commonly implicated are the cephalosporins, monobactams, carbapenems, fluoroquinolones, beta-lactamase inhibitor combinations and Clindamycin
    • Macrolides, aminoglycosides, sulfonamides and other penicillins are less commonly involved
    • Prolonged antibiotic administration increases the risk of C difficile colitis, but even a brief exposure to a single antibiotic may cause disease
  • Intensive care unit (ICU) admission
  • Prolonged stay in the hospital
  • Sharing a hospital room with a C difficile-infected patient
  • Recent surgery
  • Advanced age
  • Residing in a nursing home or long-term care facility 
  • Severe comorbid illnesses
  • Immunosuppressive therapy
  • Use of a nasogastric tube
  • Use of antacids
Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Gastroenterology - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
Pearl Toh, 6 days ago
Updates from the SECURE-IBD* registry reveal that treatment with thiopurine, either alone or in combination with tumour necrosis factor inhibitors (TNFis), for inflammatory bowel disease (IBD) was associated with a greater risk of severe COVID-19 compared with TNFis monotherapy.
Stephen Padilla, 16 hours ago
Children infected with SARS-CoV-2, the causative agent of the coronavirus disease 2019 (COVID-19), may also develop acute appendicitis, according to a study.